Kentucky, 2010Hail and Damaging Winds in Kentucky, May 17, 2010
May 17, 2010 · NWS JKL · 5 events in 3 counties and zones
Isolated severe thunderstorms produced a few occurrences of downed trees and large hail in Pike and Pulaski counties on May 17th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced a few occurrences of downed trees and large hail in Pike and Pulaski counties on May 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 17, 1:42 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, May 17, 1:42 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT MON MAY 17 2010
.SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED
THE LATEST RUN OF THE SREF SEEMED TO HAVE THE BEST HANDLE ON THE
CURRENT SYNOPTIC PATTERN AND ONGOING WEATHER...SO ITS SOLUTION WAS
PREFERRED. SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING
EAST...SOUTHEAST...AND SOUTH OF THE WEATHER OFFICE AT AFD ISSUANCE.
NONE OF THESE STORMS HAVE GOTTEN VERY STRONG...BUT THEY HAVE BEEN
ONLY SLOWLY ACROSS THE AREA...SO THE GROUND BENEATH WHERE THESE
STORMS HAVE PASSED HAS BEEN FURTHER SATURATED. THE PRIMARY CONCERN IN
THE SHORT TERM IS WITH A SMALL CLUSTER OF SHOWERS AND STORMS THAT WAS
JUST BEGINNING TO FORM OVER WESTERN KY AHEAD OF AN ADVANCING UPPER
LEVEL SHORT WAVE TROUGH. THESE STORMS ARE EXPECTED TO FORM INTO A
LINE AND STRENGHTEN AS THE MOVE EAST ACROSS THE STATE. ALTHOUGH A
WIDESPREAD HEAVY RAIN EVENT IS NOT EXPECTED AT THIS POINT...THESE
STORMS WILL HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. CONSIDERING
THE AMOUNT OF RAIN THAT HAS FALLEN ACROSS THE AREA SINCE LAST
FRIDAY...IT WILL NOT TAKE MUCH MORE RAIN TO PRODUCE FLOODING
PROBLEMS...ESPECIALLY FOR AREAS SOUTH OF THE HAL ROGERS PARKWAY AND
THE HIGHWAY 80 CORRIDOR LATER THIS AFTERNOON AND EARLY THIS EVENING.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AS
WELL. ONCE THE DISTURBANCE PASSES BY TO THE EAST LATER
TONIGHT...ENOUGH ENERGY AND MOISTURE WILL BE LEFT OVER TO KEEP AT
LEAST A CHANCE OF SHOWERS AND STORMS IN THE FORECAST THROUGH
WEDNESDAY. KEPT DAYTIME TEMPERATURES BELOW MOS VALUES TOMORROW AND
WEDNESDAY ACCOUNTING FOR CLOUD COVER AND PRECIPITATION. OVERALL VERY
FEW CHANGES WERE MADE TO THE FORECAST. RECALCULATED QPF AND WEATHER
GRIDS AND MADE SOME TWEAKS TO SKY GRIDS BASED ON OBSERVED TRENDS AND
THE LATEST MODEL DATA.
.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/...UPDATED
THIS FCST WILL BEGIN WITH HIGH PRESSURE BUILDING UP FROM THE SE IN
THE MID LEVELS AND BUILDING DOWN FROM THE GT LKS AT THE SFC. EXPECT
A PERIOD OF CALM WX THAT WILL LAST UNTIL LATE THU NITE WHEN THE HIGH
PRESSURE WILL EASE TOWARD THE EAST COAST AND A RETURN FLOW OF
MOISTURE AND WARM AIR SURGES NORTH FROM THE GULF. LOW PRESSURE WILL
MOVE FROM ERN OK THU NITE TO CNTRL OH BY FRI NITE. THIS WILL SWEEP A
WARM FNT THRU ERN KY BRINGING ANOTHER ROUND OF PCPN. EXPECTING
AFTERNOON AND EVENING TSRA WITH RA FOR THE OVERNITE AND EARLY
MORNING PERIODS. BY LATE SAT AFTERNOON THE CONVECTION SHOULD PUSH
ACROSS THE MTNS AND LEAVE A COOLER AIR MASS FOR SAT NITE... ESP IF WE
CAN GET SOME OF THE PESKY CLOUDS THAT SEEM TO LINGER IN THE UPSLOPE
FLOW TO DISSIPATE WITH THE OVERNITE COOLING. HAVE FOLLOWED GFS TEMPS
WITH SOME TWEAKS FOR MY NEIGHBORS WHICH KEEPS HIGHS WARMING THRU THE
WEEKEND AND ENDING UP IN THE LOWER 80S. LOWS WILL FOLLOW SUIT...
CLIMBING FROM AROUND 50 THU MORNING TO THE LOWER 60S BY THE END OF
THE WEEKEND. ALTHO PCPN SEEMS TO LINGER THRU THE FCST... IT WILL BE
IN WAVES WITH MORE DAY TIME ACTIVITY AND CALMER NITES. THE QPF ALSO
REMAINS ON THE LOW SIDE AND EVEN THO INDIVIDUAL TSRA IN DURING THE
DAY COULD MAKE FOR HEAVIER RAIN... THE OVERALL BASIN AVERAGES SHOULD
BE UNDER A QUARTER OF AN INCH FOR EACH 6 HR TIME PERIOD AND
STRETCHED OUT OVER SEVERAL DAYS WILL NOT HAVE A LARGE IMPACT ON AREA
RIVERS.
&&
.AVIATION.../18Z TO 18Z/
A LINE OF SHOWERS AND STORMS WAS MOVING ACROSS THE AREA AT TAF ISSUANCE
EAST AND SOUTHEAST OF JKL. THESE SHOWERS AND STORMS ARE CURRENTLY NOT
CLOSE ENOUGH TO ANY OF THE TAF SITES TO CAUSE ANY PROBLEMS...BUT THAT
WILL LIKELY CHANGE AS THE DAY WEARS ON. AN AREA OF LOW PRESSURE IN
THE UPPER ATMOSPHERE WILL MOVE OUT OF WESTERN ILLINOIS AND ACROSS
THE OHIO VALLEY THIS AFTERNOON AND EVENING. AS IT DOES...FURTHER
SHOWERS AND STORMS WILL BREAK OUT AHEAD OF IT. BASED ON THE CURRENT
ACTIVITY AND THE MOIST AND UNSTABLE ENVIRONMENT...THE POSSIBILITY
WILL EXIST FOR A FEW OF THESE STORMS TO BECOME SEVERE. LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. SOME LOCALIZED
FLOODING WILL ALSO BE POSSIBLE AT LOZ AND SME AS THE GROUND IN THAT
AREA IS ALREADY SATURATED. VFR CONDITIONS WILL PREVAIL AT LOZ AND SME
UNTIL THE STORMS MOVE IN AFTER 21Z. AFTER THAT...MVFR CIGS AND VSBYS
WILL BE POSSIBLE AT BOTH SITES ONCE THE RAIN HAS BEGUN TO FALL. JKL
WILL CONTINUE TO EXPERIENCE BROKEN CLOUDS BETWEEN 2 AND 2.5K OR MVFR
CIGS. ONCE THE SHOWERS AND STORMS MOVE ACROSS THE AREA...ANY OF THE
TAF SITES COULD EXPERIENCE BRIEF PERIODS OF IFR CIGS AND VSBYS IN THE
HEAVIEST RAINFALL PRODUCED BY THE MORE INTENSE STORMS. ONCE THE
STORMS PASS BY LATER TONIGHT...AFTER 6 OR 7Z...SOME FOG WILL LINGER
ACROSS THE AREA...WITH MVFR CONDITIONS AT TIMES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ079-080-
083>088-110-113-115>120.
&&
SHORT TERM...AR
LONG TERM...DUSTY
AVIATION...AR
Hazardous weather outlook, May 17, 2:40 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT MON MAY 17 2010
KYZ079-080-083>088-110-113-115>118-120-182245-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...PIKEVILLE
340 PM EDT MON MAY 17 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SLOW MOVING STORM SYSTEM MOVING THROUGH THE REGION WILL BE
RESPONSIBLE FOR THUNDERSTORMS PRODUCING HEAVY RAINFALL THIS AFTERNOON
AND THIS EVENING. WITH SATURATED SOILS IN PLACE ACROSS THE
AREA...ANY ADDITIONAL HEAVY RAINFALL WILL POSE A THREAT OF FLASH
FLOODING.
SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD ALSO BECOME
SEVERE WITH LARGE HAIL A SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND THURSDAY. THUNDERSTORMS
WILL BE POSSIBLE AGAIN FROM THURSDAY NIGHT THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LARGE
HAIL...DAMAGING WINDS OR FLOODING TO THE JACKSON WEATHER OFFICE.
KYZ119-182245-
MARTIN-
INCLUDING THE CITIES OF...INEZ
340 PM EDT MON MAY 17 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SLOW MOVING STORM SYSTEM MOVING THROUGH THE REGION WILL BE
RESPONSIBLE FOR THUNDERSTORMS PRODUCING HEAVY RAINFALL THIS AFTERNOON
AND THIS EVENING. WITH SATURATED SOILS IN PLACE ACROSS THE
AREA...ANY ADDITIONAL HEAVY RAINFALL WILL POSE A THREAT OF FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND THURSDAY. THUNDERSTORMS
WILL BE POSSIBLE AGAIN FROM THURSDAY NIGHT THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF FLOODING TO THE
JACKSON WEATHER OFFICE.
KYZ044-051-052-104-106-107-182245-
FLEMING-BATH-ROWAN-ELLIOTT-MORGAN-JOHNSON-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE
340 PM EDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND THURSDAY. THUNDERSTORMS
WILL BE POSSIBLE AGAIN FROM THURSDAY NIGHT THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ050-058>060-068-069-108-109-111-112-114-182245-
MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-WOLFE-MAGOFFIN-
LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON...
FRENCHBURG...MOUNT VERNON...MCKEE...CAMPTON...SALYERSVILLE...
BEATTYVILLE...JACKSON...BOONEVILLE
340 PM EDT MON MAY 17 2010
...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND THURSDAY. THUNDERSTORMS
WILL BE POSSIBLE AGAIN FROM THURSDAY NIGHT THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LARGE
HAIL...DAMAGING WINDS OR FLOODING TO THE JACKSON OFFICE.
AR
Event by event
2 thunderstorm wind, 2 hail, 1 dense fog. Local standard time, as filed.
Thunderstorm Wind, Breathitt
- When
- May 17, 3:35 PM EST to 3:45 PM EST
- Where
- Breathitt County, 2 mi E of Jackson
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.550, -83.344
A tree about 2 feet in diameter was blown down and across Hwy 30 east near Round Bottom.
Hail, Pulaski
- When
- May 17, 5:48 PM EST to 5:58 PM EST
- Where
- Pulaski County, 4 mi N of Somerset
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.158, -84.600
A spotter on Hwy 27 reported dime to quarter size hail 4 miles north of Somerset.
Hail, Pulaski
- When
- May 17, 5:55 PM EST to 6:05 PM EST
- Where
- Pulaski County, 4 mi N of Somerset
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.158, -84.600
A member of the broadcast media reported dime to quarter size hail 4 miles northeast of Somerset.
Thunderstorm Wind, Pulaski
- When
- May 17, 5:55 PM EST to 6:05 PM EST
- Where
- Pulaski County, 4 mi NE of Somerset
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.141, -84.549
A member of the broadcast media reported that several trees were blown down and a horse barn was destroyed northeast of Somerset.
Dense Fog, Laurel
- When
- May 17, 8:40 PM EST
- Where
- Laurel forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Dense fog reduced visibility to 1/4 mile or less in London.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
- Hail in New Mexico, May 17, 2010$750 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228291, 228292, 228293, 228294, 228295.